Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 4, 2019, 10:23 PM EDT for 4 counties in West Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2019, 10:23 PM EDT (02:23 UTC)
- Expired
- May 5, 2019, 3:15 AM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, WV, Fayette County, WV, Kanawha County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 34 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 11:09 PM EDT | FLASH FLOOD | Standard, WV | HIGH/STANDING WATER 5200 BLOCK OF PAINT CREEK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
912
WGUS51 KRLX 050223
FFWRLX
WVC005-019-039-067-050415-
/O.NEW.KRLX.FF.W.0004.190505T0223Z-190505T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1023 PM EDT Sat May 4 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
West central Nicholas County in southeastern West Virginia...
Southeastern Kanawha County in central West Virginia...
Northwestern Fayette County in southeastern West Virginia...
Northeastern Boone County in central West Virginia...
* Until 1215 AM EDT.
* At 1022 PM EDT, Doppler radar indicated heavy rain across the
warned area. Up to one inch of rain has already fallen. Flash
flooding is expected to begin shortly across the warned area.
* Some locations that will experience flooding include...
Montgomery, Cedar Grove, East Bank, Glasgow, Smithers, Gauley
Bridge, Pratt, Powellton, Handley, Seth, Dawes, Swiss, Sharon and
Eskdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3803 8161 3811 8172 3829 8124 3826 8123
3829 8117 3820 8109
$$
JZ2 follow-up statements
237
WGUS51 KRLX 050407
FFWRLX
WVC005-019-039-067-050715-
/O.EXT.KRLX.FF.W.0004.000000T0000Z-190505T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1207 AM EDT Sun May 5 2019
The National Weather Service in Charleston West Virginia has extended
the
* Flash Flood Warning for...
West central Nicholas County in southeastern West Virginia...
Southeastern Kanawha County in central West Virginia...
Northwestern Fayette County in southeastern West Virginia...
Northeastern Boone County in central West Virginia...
* Until 315 AM EDT.
* At 1206 AM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to one inch of rain
has already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Montgomery, Cedar Grove, East Bank, Glasgow, Smithers, Gauley
Bridge, Pratt, Powellton, Handley, Seth, Dawes, Swiss, Sharon and
Eskdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3803 8161 3811 8172 3829 8124 3826 8123
3829 8117 3820 8109
$$
21523
WGUS71 KRLX 050707
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
307 AM EDT Sun May 5 2019
WVC005-019-039-067-050716-
/O.EXP.KRLX.FF.W.0004.000000T0000Z-190505T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nicholas WV-Kanawha WV-Fayette WV-Boone WV-
307 AM EDT Sun May 5 2019
...THE FLASH FLOOD WARNING FOR WEST CENTRAL NICHOLAS...SOUTHEASTERN
KANAWHA...NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE COUNTIES WILL
EXPIRE AT 315 AM EDT...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3803 8161 3811 8172 3829 8124 3826 8123
3829 8117 3820 8109
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 4, 9:04 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 4, 9:04 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Charleston WV
904 PM EDT Sat May 4 2019
.SYNOPSIS...
Waves of rain and storms continue through early Sunday. Drier
and warmer to start next week. Multiple systems cross mid to
late week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 858 PM Saturday...
Forecast is generally on track. A few edits to POPs are likely
over the next few hours to account for radar trends. Heavier
precip development and associated rainfall efficiency is trying
to occur as the next mid level vort max advects closer to the
area and as a 80kt H25 jet streak noses northeastward over the
CWA. Combination of these synoptic features along with a weak
surface boundary in the vicinity and high moisture values will
likely result in continued pockets of moderate to heavy rain
tonight. Lightning chances are generally low, and have reduced
mention of thunder for tonight. Flooding is possible as slow
moving heavier rains develop/persist across recently saturated
grounds.
As of 604 PM Saturday...
Have made some adjustments to the POPs to account for current
radar trends and latest near term guidance. Lowered POPs
significantly for early this evening across SW VA/southern WV
and increased POPs for much of SE OH, NE KY, and WV to account
to rain shield moving through the area. A boundary is currently
draped from SW to NE across roughly the center of the CWA.
This boundary should slowly shift SE tonight with best chances
of convection (rather limited overall) to be to the south of the
front. A lull in precip is likely this evening across the
southern half of the CWA (once current precip shifts NE) as a
period of DNVA occurs. Another H5 vort max is prog to advect
towards the area this evening allowing for renewed precip
coverage late evening and overnight...with highest rainfall
amounts across the southern CWA. No changes made to inherited
Flash Flood Watch at this time.
As of 220 PM Saturday...
A few showers popping up on radar at the time of this issuance
indicates a fairly active afternoon and evening ahead. Surface
analysis illustrates surface low pressure and remnants of a
frontal boundary entering into the region and working alongside
daytime heating to spark showers and eventually isolated thunderstorms
in the region. Cloud cover today has hindered the atmosphere
from becoming too unstable, so still think the bulk of severe
weather today will occur south and east of the Appalachians. Any
storm that does develop into decent structure could impose
stronger wind gusts during the afternoon, but will lose gumption
after sunset with the loss of daytime heating.
Main concern today with showers streaming from the SW to NE
today will be potential flash flooding. Mesoanalysis analyzes
the entire CWA already within precipitable water values of
greater than an inch, which will allow for the approaching wave
to tap into this area of enhanced moisture and result in heavy
rainfall. With already saturated soils from yesterday's showers
and storms, the threat for flash flooding is increasing, and
therefore the Flash Flood Watch remains intact with an expansion
southward into McDowell, Buchanan, and Dickenson Counties. This
southward expansion was justified by both hi-res model and radar
trends depicting a plume of heavier rain pushing northward from
Kentucky and Tennessee. The Watch will go into effect at 5 PM
and remain in effect until Sunday morning.
While the low will track toward the Mid-Atlantic by Sunday
morning, moisture will struggle to initially exit the region.
Low stratus and/or fog is progged to plague the CWA through most
of the morning and early afternoon hours before finally pushing
out from west to east. Lingering clouds and showers will likely
impact temperatures Sunday afternoon, so stayed on the lower
side of guidance and anticipate very low 70s for the western
lowlands and mid 60s for the mountains, where clouds will
linger the longest. High pressure will then begin to settle into
the area for the end of the weekend and into the start of the
new work week.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM Saturday...
Still looking at the possibility of fog developing early Monday
morning, particularly across the northern half of the CWA where
clearning is more likely to take hold. Otherwise, much of Monday
should be dry, but there is still a slight chance for some -shra
lingering across the higher terrain. Dry conditions expected for
much of Tuesday, although a weak frontal boundary will sag south
towards the region with showers and isolated thunderstorms
developing across the north as it does so.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM Saturday...
Greater chance for showers and thunderstorms expected on
Wednesday as frontal boundary continues to sag south/stall out
over the area, and a disturbance moves along the front through
the area. Chances for showers and thunderstorms increase across
the area Thursday and Friday as low pressure moves into the
Great Lakes region. Heavy rains look to make a return to the
area during this period.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...
Deterioration in flight rules expected tonight. Large rain
shield will continue to overspread the region this evening with
pockets of heavier precip embedded within the rain shield. VSBYs
likely to fluctuate through the night, with all flight rule
ranges possible, due to fluctuations of precip intensity. CIGs,
overall, should lower through the night with nearly widespread
IFR (possibly LIFR) conditions developing. Despite precip slowly
ending from NW to SE overnight, CIGs will be slow to improve on
Sunday. Weak Nrly sfc winds through the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Onset and duration of poor flight rules are
highly questionable. Ending of precip may differ from current
TAFs. Few lightning strikes possible, but full blown tall Cb not
expected.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 05/05/19
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY L H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H M H M H
BKW CONSISTENCY M H H H H H M H H H H L
EKN CONSISTENCY H H H H L H H M H H M H
PKB CONSISTENCY L L L H H H H H H H H L
CKB CONSISTENCY H L M H H H H H H H L H
AFTER 00Z MONDAY...
Sub-VFR possible in areas of showers and storms Wednesday
through Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 5 AM EDT Sunday for WVZ005-006-013>015-
024>028-033-034-039-515>522-525-526.
OH...None.
KY...Flash Flood Watch until 5 AM EDT Sunday for KYZ105.
VA...Flash Flood Watch until 5 AM EDT Sunday for VAZ003-004.
&&
SYNOPSIS...TRM/MC
NEAR TERM...RH/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...RHHazardous weather outlook, May 4, 1:49 PM EDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 149 PM EDT Sat May 4 2019 KYZ105-WVZ005-006-013>015-024>028-034-039-515>522-525-526-051800- Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone- Clay-Braxton-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph-Southeast Randolph- 149 PM EDT Sat May 4 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of northeast Kentucky and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-051800- Dickenson-Buchanan-McDowell- 149 PM EDT Sat May 4 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-524-051800- Northwest Pocahontas-Southeast Pocahontas- 149 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Heavy rain may lead to flash flooding. If confidence increases in this occurring, a Flash Flood Watch may be needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-040- 051800- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane- Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour- 149 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and storms through this evening may contain heavy rain, which may lead to localized flooding of poorly-drained and low-lying areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:30 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Wayne | 3 hr |
| May 4, 10:10 PM EDT | Flash Flood Warning | RLX | Kanawha | 8 hr |
| May 4, 10:16 PM EDT | Flash Flood Warning | RLX | Boone, Logan | 8 hr |
| May 5, 1:36 AM EDT | Flash Flood Warning | RLX | Boone, Fayette, Kanawha, Logan, Mingo, Raleigh and 1 more | 94 min |
| May 5, 1:45 AM EDT | Special Weather Statement | RLX | Cabell | 3 hr |
| May 5, 2:17 AM EDT | Special Weather Statement | RLX | Clay | 118 min |
| May 5, 4:17 AM EDT | Special Weather Statement | RLX | Braxton, Clay, Lewis, Upshur, Webster | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.